Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Goodland, KS

May 18, 2019Decatur County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2019, 7:44 PM CDT for Decatur County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 7:44 PM CDT (00:44 UTC)
Expired
May 18, 2019, 7:58 PM CDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 18, 2:52 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Sat May 18 2019

.SHORT TERM...(This evening through Sunday)
Issued at 114 PM MDT Sat May 18 2019

18 UTC Water vapor imagery/RAP analysis indicated short wave
trough moving into TX/OK panhandle, with closed circulation
centered of western Cheyenne county Colorado. At the sfc, low was
fairly vertically stacked and lined up well with position of upper
level circulation. Otherwise, last nights cold front was well to
the east and south of CWA, shunting deeper moisture towards
central KS.

Initial forecast concern will be thunderstorms this afternoon
followed by potential frost tonight, with relatively quiet
conditions expected on Sunday.

Have seen persistent, weak thunderstorms develop along and just
north of H5 circulation mentioned earlier. This is gradually
moving south, but will begin to shift east as larger trough moves
out into the plains. Instability profiles are limited, with
MLCapes only between 500 and 1000 j/kg. While shear profiles would
support a severe threat, based on how storms have been behaving
with similar conditions do not think a widespread severe weather
threat is really there today. Was also a bit concerned that storm
motions would keep cells right along front/low circulation and
with low LFC's thought a landspout threat may exist near sfc low.
Threat appearing less and less likely as front now starting to
move, which further limits timewindow for updraft/boundary
interaction. Storms should migrate east as upper low drifts to the
east and think current CAM's have had a reasonable handle on this
pattern. Expect showers and storms to consolidate a bit more as
forcing aloft gets better, with best chances for meaningful
precipitation across southeastern CWA.

Much colder air will settle into the area tonight as system
departs, with sizable amount of near term guidance suggesting lows
around 34 degrees in western portions of the area. While clouds
and wind may limit frost threat somewhat, given the time of year
will issue a frost advisory this afternoon.

For Sunday, expect highs more than 10 degrees cooler than today
with northerly winds gradually becoming easterly in the late
afternoon. Will see a period of lighter winds during the day,
before developing low starts increasing the speeds towards sunset.
With front scouring out what limited moisture in place, do not
anticipate any storm threats through the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 152 PM MDT Sat May 18 2019

At the start of the period, a low pressure system spins over the
Great Lakes, while another system develops near the California
coast. The large upper trough across the western CONUS begins to
push east into the Intermountain West and Plains Sunday night.
Multiple impulses rotate off the disturbance, generating chances for
showers and thunderstorms late Sunday night through Tuesday night.
Along with unsettled weather, breezy to windy conditions are
possible through at least Tuesday as this system moves through.

Although the main severe threat on Monday is south of the region,
there is a potential for a few severe thunderstorms across our area.
Approximately 500-1500 J/kg of CAPE looks to be available, along
with adequate lapse rates and shear exceeding 50 knots. At this
point, large hail and damaging winds are the main hazards. It is
also important to note that PWs are in the 0.75 to 1.0" range on
Monday, which could result in some locally heavy rainfall and
flooding issues. Will need to monitor these threats in the coming
days as guidance comes into better agreement. The surface low is
forecast to track over the region on Tuesday, pushing the better PWs
and moisture east.

By Wednesday, the early week system skirts north towards the Dakotas
as a large area of high pressure pushes northwest from the
southeastern CONUS. This results in drier conditions for Wednesday,
along with southwest flow aloft.

Late Wednesday night into early Thursday, another low ejects from
the west coast trough and advances to the northern Plains through
Friday. The disturbance produces another round of shower and
thunderstorm chances for Thursday and Friday, with some spotty
chances lingering into Saturday. Saturated soils from earlier in the
week could have difficulty absorbing more moisture which may cause
flooding issues again. Guidance differs on timing and surface
features at this time, so stay tuned for more details.

High temperatures steadily rise through mid week, from the 50s on
Monday to the 70s on Wednesday. Most locations will remain in the
70s through Saturday, with the potential for a few locations to see
highs in the low 80s in west Central Kansas on Thursday. Low
temperatures range in the upper 30s to upper 50s through most of the
long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1119 AM MDT Sat May 18 2019

VFR conditions expected for this taf cycle as cooler and dryer air has moved
into the area, resulting in cloud base heights around 8000 feet. Main concern
will center around on thunderstorm chances this afternoon. Storms will likely
move towards the GLD terminal by 21 UTC, but given rather weak instability profiles,
not sure how much the operational impact will be with maybe a 20 min period of MVFR
visibility expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...JBH
AVIATION...JRM
Hazardous weather outlook, May 18, 2:59 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
159 PM MDT Sat May 18 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
159 PM MDT Sat May 18 2019 /259 PM CDT Sat May 18 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will increase in coverage along the Kansas and
Colorado border before lifting to the east across the rest of the
Tri State area this evening. Storms should clear out of the area by
10 PM MDT (11 PM CDT).

An isolated severe storm or two are possible, mainly south of
Interstate 70. Hail up to quarter size and gusty winds are possible
with the strongest storms, but overall coverage of severe storms is
expected to be very limited.

Patchy frost will occur tonight across portions of eastern Colorado.
If you have outdoor plants or anything else that may be impacted by
the cold, take action to protect them.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few severe thunderstorms will be possible across the region Monday
afternoon and evening. At this time, large hail, damaging winds, and
locally heavy rainfall are the main threats.

Flooding could become a concern during the later half of the work
week, particularly east of Highway 25. Rainfall expected for
Monday into Tuesday...combined with end of the week rainfall could
bring about saturated soils and some locales could see flooding as a
result.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

In the hours before

Special weather statement, May 18, 4:38 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM MDT Sat May 18 2019

COZ092-182215-
Cheyenne County CO-
338 PM MDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne Wells, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe.

This includes Highway 385 between mile markers 141 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10238 3889 10227 3886 10204 3885 10204
      3862 10212
TIME...MOT...LOC 2138Z 302DEG 9KT 3878 10223

JRM
Local storm report, May 18, 6:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 W RULETON             39.34N 101.91W
05/18/2019  E0.88 INCH       SHERMAN            KS   PUBLIC

            NICKEL AND DIME SIZE HAIL REPORTED AT CR 9
            AND HIGHWAY 24.

&&
Special weather statement, May 18, 6:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT Sat May 18 2019

COZ091-092-KSZ027-190015-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
549 PM MDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND
NORTHERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Weskan, or 13 miles northwest of Sharon Springs,
moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3898 10220 3913 10220 3913 10153 3886 10158
TIME...MOT...LOC 2349Z 276DEG 22KT 3903 10192

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:08 PM CDTSpecial Weather StatementGLDThomas22 min
May 18, 7:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins40 min
May 18, 7:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas64 min
May 18, 7:01 PM CDTSpecial Weather StatementGLDHitchcock14 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.